Health Product InfoWatch – September 2019
Health Products and Food Branch
Marketed Health Products Directorate
Health Product InfoWatch Editorial Team
- Health products mentioned in this issue
- Announcement: Mandatory reporting by hospitals begins December 16, 2019
- Announcement: Reporting of pulmonary disease associated with vaping products
- Monthly recap
- Helpful links
Health products mentioned in this issue
Pharmaceuticals and Biologics
Mandatory reporting by hospitals begins December 16, 2019
New regulations requiring hospitals to report serious adverse drug reactions (ADRs) and medical device incidents (MDIs) to Health Canada will come into force on December 16, 2019.
Mandatory reporting is intended to improve the quality and increase the quantity of serious ADRs and MDIs reported to Health Canada to help identify emerging safety issues with health products on the Canadian market, and allow Health Canada to act quickly in the interest of public safety. If you suspect a serious ADR or MDI, report! Every report counts, together they tell a story.
A poster designed to raise awareness of the new reporting requirements is available for download from the Health Canada Web site.
You can also order the poster through the Canada Vigilance Program: firstname.lastname@example.org
Reporting of pulmonary disease associated with vaping products
Following recent cases of severe pulmonary disease and death in the United States (U.S.) reportedly associated with the use of vaping products, Health Canada has advised Canadians who use vaping products to monitor themselves for symptoms of pulmonary illness (e.g., unexplained cough, shortness of breath, chest pain) and to seek medical attention promptly if they have concerns about their health. Some cases in the U.S. have also reported gastrointestinal (e.g., nausea, vomiting, diarrhea, abdominal pain) and constitutional symptoms (e.g., fever, fatigue). Symptoms developed over a few days to several weeks.
The U.S. reports include people who vaped tetrahydrocannabinol (THC) and/or nicotine-containing products. However, at this time no specific product, substance, or device has been linked to all of the cases in the U.S.
U.S. Centers for Disease Control and Prevention Outbreak of Lung Injury Associated with E-Cigarette Use, or Vaping
Health Canada About vaping web page
Monthly recap of health product safety information
Hormonal birth control products
This safety review evaluated the risk of suicidality associated with hormonal birth control products (including oral contraceptive pills, transdermal patch, vaginal ring, intrauterine contraceptive device [IUD], and injectable contraception). Health Canada's review concluded that there was not enough evidence to support a direct link between the use of hormonal birth control products and the risk of suicidality. The current Canadian labelling of hormonal birth control products includes a warning about the risk of depression/mood changes. Suicidality is specifically labelled for Depo-Provera.
Unauthorized health products
Health Canada advised Canadians about various unauthorized health products being sold at retail locations across Canada or online that may pose serious health risks.
This monthly publication is intended primarily for healthcare professionals and includes information on pharmaceuticals, biologics, medical devices and natural health products. It provides a summary of key health product safety information published in the previous month by Health Canada, as well as a selection of new health product safety information meant to raise awareness. New information contained in this issue is not comprehensive but rather represents a selection of clinically relevant items warranting enhanced dissemination.
Reporting Adverse Reactions
For more information on how to report an adverse reaction, visit the Adverse Reaction and Medical Device Problem Reporting page.
- MedEffectTM Canada
- Recalls and Safety Alerts Database
- New Safety and Effectiveness Reviews
- Canada Vigilance Adverse Reaction Online Database
- Drug Product Database
- Medical Devices Active Licence Listing
- Licensed Natural Health Products Database
- The Drug and Health Product Register
- Drug Shortages Canada
- Annual trends for adverse reaction case reports and medical device problem incidents
- Stop Illegal Marketing of Drugs and Devices
Your comments are important to us. Let us know what you think by reaching us at HC.infowatch-infovigilance.SC@canada.ca
Marketed Health Products Directorate
Address Locator 1906C
Ottawa ON K1A 0K9
©2019 Her Majesty the Queen in Right of Canada. This publication may be reproduced without permission provided the source is fully acknowledged. The use of this publication for advertising purposes is prohibited. Health Canada does not assume liability for the accuracy or authenticity of the information submitted in case reports.
Adverse reactions (ARs) to health products are considered to be suspicions, as a definite causal association often cannot be determined. Spontaneous reports of ARs cannot be used to estimate the incidence of ARs because ARs remain underreported and patient exposure is unknown.
Due to time constraints relating to the production of this publication, information published may not reflect the most current information.
Report a problem or mistake on this page
- Date modified: